Alert archive / Michigan / Gale Watches in 2021

Gale Watch 19, NWS Gaylord, MI

November 29, 2021

NWS Gaylord, MI issued this gale watch at Nov 29, 2021, 3:55 PM EST. It took effect at Nov 30, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2021, 3:55 PM EST (20:55 UTC)
In effect from
Nov 30, 2021, 1:00 PM EST
Expired
Nov 30, 2021, 3:40 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

087 
WHUS73 KAPX 292055
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
355 PM EST Mon Nov 29 2021

LHZ347-348-LSZ321-322-300500-
/O.NEW.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
355 PM EST Mon Nov 29 2021

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING...

* WHAT...Highest gusts up to 35 kt from the northwest and 
  highest waves around 12 feet possible.

* WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque 
  Isle Light MI including Bois Blanc Island and Presque Isle 
  Light to Sturgeon Pt MI Including Thunder Bay National Marine 
  Sanctuary. In Lake Superior, Whitefish Bay (U. S. 
  Portion)/Whitefish Point to Point Iroquois MI and St. Marys 
  River Point Iroquois to E. Potagannissing Bay.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

JZ
2 follow-up statements
036 
WHUS73 KAPX 300215
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
915 PM EST Mon Nov 29 2021

LHZ347-348-LSZ321-322-301015-
/O.CON.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
915 PM EST Mon Nov 29 2021

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...Highest gusts up to 35 kt from the northwest and 
  highest waves around 12 feet possible.

* WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque 
  Isle Light MI including Bois Blanc Island and Presque Isle 
  Light to Sturgeon Pt MI Including Thunder Bay National Marine 
  Sanctuary. In Lake Superior, St. Marys River Point Iroquois to 
  E. Potagannissing Bay and Whitefish Bay (U. S. 
  Portion)/Whitefish Point to Point Iroquois MI.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
644 
WHUS73 KAPX 300840
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
340 AM EST Tue Nov 30 2021

LHZ347-348-LSZ321-322-301645-
/O.UPG.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/
/O.NEW.KAPX.GL.W.0027.211130T1800Z-211201T0500Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
340 AM EST Tue Nov 30 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

* WHAT...Highest gusts up to 40 kt from the northwest and 
  highest waves around 12 feet expected.

* WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque 
  Isle Light MI including Bois Blanc Island and Presque Isle 
  Light to Sturgeon Pt MI Including Thunder Bay National Marine 
  Sanctuary. In Lake Superior, Whitefish Bay (U. S. 
  Portion)/Whitefish Point to Point Iroquois MI and St. Marys 
  River Point Iroquois to E. Potagannissing Bay.

* WHEN...From 1 PM this afternoon to midnight EST tonight.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ345-346-349-LMZ323-341-342-344>346-301645-
/O.NEW.KAPX.SC.Y.0117.211130T1800Z-211201T0500Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
340 AM EST Tue Nov 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 7 feet expected.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...From 1 PM this afternoon to midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 29, 12:38 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 29, 12:38 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1238 PM EST Mon Nov 29 2021

.UPDATE...
Issued at 955 AM EST Mon Nov 29 2021

Pretty quiet out there this morning. Best remaining lake effect
snow band is offshore of Rogers, and should remain there. A few
flurries linger from Ltl Trav Bay arcing toward Curran in ne lower
MI.

But there's always another system. Warm advection wing ahead of
the next clipper is evident advancing across WI and far western
upper MI. An awful lot of this is virga, but there is some snow
reaching the ground in parts of n central WI. As the parent
shortwave amplifies somewhat, and finds more moisture available,
precip will become more extensive/organized/intense. However, it
will take time for these processes to reach our area. Hi-rez
near-term guidance is slowing precip onset somewhat. Precip looks
to reach MBL by 4pm, and CVX-Gladwin and far western Mack Co by 7
pm.

Going thru tonight, expecting circa 0.25" of liquid QPF in the
far southwest corner of the CWA. But like yesterday, we'll be in
a somewhat marginal thermal environment, especially near Lake MI.
Snow-liquid ratios will be limited by a warm BL, with the coastal
counties in particular seeing a rather sloppy snow. Thinking
Wexford Co probably has the best snow accums this afternoon/
tonight, circa 3". Occurring mostly after the commute, without
much wind, this doesn't seem to have the impact worthy of an
advisory.

&&

.NEAR TERM...(Today through Tonight)
Issued at 316 AM EST Mon Nov 29 2021

...Lake effect diminishes; late day clipper system...

High Impact Weather Potential: Quick-moving clipper system brings
another round of accumulating snow late this afternoon - tonight.

Pattern Synopsis/Forecast: Upper-level shortwave troughing and
associated surface reflection that aided in bringing lake
enhanced/effect snow to the area yesterday into the wee hours this
morning is now parked across the Eastern Seaboard with weak/broad
mid-level ridging encompassing much of the western two-thirds of
the CONUS. Heights aloft will continue to slowly rise across
northern Michigan through this morning along with surface higher
pressure nosing into the region from the south. However, attention
quickly turns to a shortwave currently situated across Manitoba
that's expected to dig into the upper MS Valley this morning
becoming better defined through the afternoon as it deepens across
the western Great Lakes this evening. Attendant surface low
pressure currently across southern Manitoba into the northern
plains will take a similar path...trekking across the upper MS
Valley today becoming centered over central WI towards 00z this
evening and to near/just east of DTW by 12z Tuesday.

Primary Forecast Concerns: Lingering snow showers this morning.
Synoptic snow amounts late in the day into tonight.

At this early hour, pockets of light to briefly moderate snow
lake effect snow showers continue across the typical west-
northwest flow snow belts of northern lower and eastern upper
Michigan. Snow intensity and coverage continues to grow less
impressive as inversion heights have generally sunk to 4-5 kft
and low-level winds have begun to slowly back more westerly in
response to rising heights aloft and sfc ridging nosing in from
the west. Expect that this diminishing trend will continue past
sunrise, with any lingering light snow showers/flurries shifting
more into west-southwest flow locales as return flow begins to
ramp up ahead of the aforementioned system for late today.

By this afternoon, winds are expected to have taken on an even
further southerly component aiding to boost daytime highs into the
30s area-wide (even a few upper 30s near the coasts). Meanwhile, top-
down saturation takes over in earnest with any peeks of early-day
sunshine (outside of those lake effect areas) rather short-lived as
mid-high cloud arrives from the west. While it'll take a while to
finally saturate the low-mid levels across much of the area, do
expect that to happen by late this afternoon/early evening with
synoptic snow chances increasing west of I-75 by 4-7pm and east
by 7-10pm. Suppose some seeder-feeder processes aren't entirely
out of the question prior to this in locations that continue to a
lake influence (mainly tip of the mitt/ern up)...perhaps bringing
resulting in spotty flurries/dz. There does remain some
uncertainty with just how steadily snow falls the farther
northeast you go, mainly across far NE lower and eastern upper
given the best forcing and deepest moisture focused to the
southwest. None the less, this snow event by all accounts should
be a quick-hitter area-wide with snow exiting from west to east by
late evening into the early overnight hours. Some potential for
embedded fgen banding does exist, primarily across southern half
of the forecast area, which would also be the area most likely to
see a few localized amounts higher than the general 1-3" forecast
accums. Amounts taper to around an inch as you head towards far NE
sections of northern lower/eastern upper.

Mulled the idea of a winter wx advisory across a handful of
southwest counties despite marginal snow amounts simply given the
arrival time likely impacting at least part of the evening commute
with at least some potential for locally heavier snow rates, reduced
visibility and roads becoming quickly snow covered once again. Will
certainly hit those possibilities in the hazardous weather
outlook/graphics, and let the day shift further assess.

Low temps tonight beyond snow diminishing aren't expected to fall
off too much -- ranging through the 20s.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 316 AM EST Mon Nov 29 2021

...This is the Kick Off to a Rather Unsettled Period...

High Impact Weather Potential...Rain to snow Wednesday, with a mix.
It could be messy.

Pattern Synopsis/Forecast and Possible Impacts...Tuesday,
precipitation moves over the region as a quick hitting clipper low
glances off the Upper Great Lakes. For Tuesday, it looks like that
once the low moves through the cold air (-10c 850 mb air) moves into
the region briefly before the warm advection with the next system
takes over Tuesday night. Amounts look minor for the day, and things
look dry Tuesday night. Wednesday, the morning looks dry with some
rain or rain/snow moving into the region by the early afternoon. The
models  diverge from their solutions, as the GFS has a weak clipper
low, keeping the moisture and the precipitation confined to mainly
the UP and the tip of the Mitt. The ECMWF has a much better developed
sfc low with general area of precipitation, which looks like mainly
rain. Wednesday night, the sfc low of the ECMWF moves east of the
Great Lakes, while the GFS spins up the sfc low near Lake Superior.
So the precipitation would be mostly rain on the GFS by 12z/Thu,
while the ECMWF would be a mix or changing to all snow by the same
time.

.LONG TERM...(Wednesday night through Sunday)
Issued at 316 AM EST Mon Nov 29 2021

High Impact Weather Potential...Nothing at face value looks to be of
high impact, but the lake effect potential could be if the right
things happen.

Extended (Thursday through Sunday)...Thursday, lake effect snow
takes over as cold 850 mb temperatures, NW winds and could produce
some snow showers, but the models are focusing precipitation
downstate, as the 500 mb jet streak travels down the cold front.
Friday, the pattern looks somewhat confused, with cold air, and anti-
cyclonic NW flow. on the ECMWF and CMC, a clipper is moving through
the flow into the Upper Great Lakes during the day. While the GFS is
about 6-12 hours behind with a similar pattern. So precipitation,
probably snow, will move through the Upper Great Lakes with it
lasting all night. At this point, it could be light to moderate.
Saturday, one clipper ends, and about 12 hours later, another one
starts. This will all depend on the model that you are following as
the timing differences in the models will start and stop the
precipitation. However, we are in a rather persistent NW flow at 500
mb with waves dropping into the Upper Great Lakes about every 18
hours. Sunday, another wave moves through the Upper Great Lakes,
with timing and depth of trough issues from model to model. However,
it looks like some type of precipitation will be in the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM EST Mon Nov 29 2021

IFR tonight MBL/TVC in -SN/-SNRA.

Clipper system will cross the southern Great Lakes tonight. Band
of snow, mixed with rain at times near Lake MI, will impact parts
of lower MI tonight. Expect IFR conditions to develop at TVC and
MBL this evening, and improve late overnight. Expect PLN/APN to
just to grazed by any snow, though MVFR to perhaps IFR cigs are
possible (IFR most likely at PLN). Snow- liquid ratios at MBL/TVC
will be around 10-1, so a wetter/sloppier snow than typical.

Light, mainly southerly breezes into this evening, veering sw and
w into Tuesday.

&&

.MARINE...
Issued at 316 AM EST Mon Nov 29 2021

Generally light west-northwest winds early this morning will back
more southerly throughout the morning hours ahead of another quick-
moving area of low pressure set to cross the region this
evening/tonight. While some marginal advisory conditions may exist
late this afternoon and evening in response to this system, better
chances for advisory level winds/waves arrive Tuesday as winds turn
northwesterly on the backside of the departing system.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MG
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...MG
Hazardous weather outlook, Nov 29, 1:44 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
144 PM EST Mon Nov 29 2021

MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
144 PM EST Mon Nov 29 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Accumulating snow will return to northern Michigan late this afternoon
into the early overnight hours. Locally heavier snowfall rates,
reduced visibilities and snow-covered roads may impact part of the
evening commute, especially west of Interstate 75 and south of
M-72. See ongoing advisories for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
144 PM EST Mon Nov 29 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force wind gusts are possible on Whitefish Bay and northern
Lake Huron late Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 1:41 PM ESTWinter Weather AdvisoryAPXManistee, Missaukee, Wexford10 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.